Alert archive / Minnesota / Areal Flood Warnings in 2016
Areal Flood Warning 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jul 16, 2016, 10:15 AM CDT for Kanabec County, Minnesota. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2016, 10:15 AM CDT (15:15 UTC)
- Expired
- Jul 17, 2016, 10:00 AM CDT
- In force
- 24 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Kanabec County, MN
The radar
The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WGUS43 KMPX 161515
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 AM CDT SAT JUL 16 2016
MNC065-171500-
/O.NEW.KMPX.FA.W.0005.160716T1515Z-160717T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-
1015 AM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* FLOOD WARNING FOR...
KANABEC COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 1000 AM CDT SUNDAY
* AT 958 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ALONG PORTIONS OF THE SNAKE RIVER IN KANABEC COUNTY.
* FLOOD WATERS ARE MOVING SLOWLY DOWN THE SNAKE RIVER. ALTHOUGH THE
RIVER AT MORA THIS MORNING CONTINUES TO RECEDE...THE RIVER GAUGE
AT GRASSTON IS INDICATING THE SNAKE RIVER HAS PLATEAUED. COUNTY
OFFICIALS HAVE ALSO REPORTED SEVERAL ROADS IN AND AROUND GRASSTON
...TO THE SOUTHWEST OF MORA AND ELSEWHERE ACROSS THE COUNTY REMAIN
CLOSED. A STORM SYSTEM IS ANTICIPATED TO PRODUCE ADDITIONAL
RAINFALL ACROSS THIS REGION LATE TONIGHT AND INTO LATE SUNDAY
MORNING. WITH ADDITIONAL RAINFALL EXPECTED AND CONTINUED HIGH
WATER LEVELS AT GRASSTON AND DOWNSTREAM FROM GRASSTON...FLOODING
WILL CONTINUE INTO AT LEAST SUNDAY MORNING ACROSS PORTIONS OF
THE COUNTY.
* ALTHOUGH LAW ENFORCEMENT REPORTS THAT COUNTY ROADS 23 AND 65 HAVE
RE-OPENED...NUMEROUS ROAD CLOSURES CONTINUE ACROSS KANABEC COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4598 9310 4598 9314 4574 9316 4574 9350
4598 9351 4598 9343 4615 9343 4615 9306
$$
AJZ1 follow-up statement
267
WGUS83 KMPX 171442
FLSMPX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 AM CDT SUN JUL 17 2016
MNC065-171449-
/O.CAN.KMPX.FA.W.0005.000000T0000Z-160717T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-
942 AM CDT SUN JUL 17 2016
...THE FLOOD WARNING HAS BEEN CANCELLED FOR KANABEC COUNTY...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. HOWEVER...NUMEROUS ROADS HAVE BEEN
DAMAGED DUE TO FLOODING. MOTORISTS ARE ADVISED TO EXPECT DELAYS OR
DETOURS WHEN TRAVELING ON THESE ROADWAYS. PLEASE CONTINUE TO HEED
ANY ROAD CLOSURES.
LAT...LON 4598 9310 4598 9314 4574 9316 4574 9350
4598 9351 4598 9343 4615 9343 4615 9306
$$
AJZWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 6:02 AM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 16, 6:02 AM CDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 602 AM CDT SAT JUL 16 2016 .SHORT TERM...(Today and tonight) Issued at 435 AM CDT Sat Jul 16 2016 The concern in the short range is the thunderstorm potential and placement tonight across the region. A developing lee side surface cyclone will push into the Dakotas today, with what is essentially a dry line extending to the north. This is a difficult forecast for our area. Confidence in placement of thunder remains below average. Expect thunderstorms to develop across the Dakotas this afternoon and quickly evolve eastward with time. Instability is marginal but shear looks decent. As we head into the evening hours, a strong low level jet will get going and feed right into our forecast area with PWAT values rising to around 1.7 inches tonight. Expect storms in North Dakota to congeal late this afternoon and especially this evening as the LLJ increases. The problem at this stage is the disagreement among the convective allowing models in the placement and spatial coverage of one or possibly two separate MCSs in the Upper Midwest. It appears that with the strengthening LLJ, and the diurnally driven cells growing upscale and congealing, the system should pick up speed to the southeast with time. Portions of central MN are in a vulnerable position with high water concerns and the ARW/NMM solutions bring a fast moving cluster through these areas overnight. With the speed of the system increasing to 40 knots (possibly 50 knots), at least it will likely be moving fast enough to limit the total qpf potential for most areas in the 1-3" range. With the lower than normal confidence in exact placement of storm clusters, continued likely POPs across most of the area but will need to see how things are lining up today before getting too aggressive with maximizing POPs and raising QPF. The primary threats with the storms will be torrential rainfall and downburst winds. Otherwise, today will be a partly cloudy in the morning with highs topping out in the 80s. We'll see high level clouds from the upstream convection push in quickly this afternoon and early evening. if the system does become forward propagating, most if not all of the precip will have moved off to the east by Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 435 AM CDT Sat Jul 16 2016 The MCS that will be impacting the area late tonight should be exiting western Wisconsin early Sunday morning. Depending on how this complex evolves, that may be the end of the thunder threat for the rest of the day if it can scour out the atmosphere enough. If the MCS isn't as organized as some models would indicate, there may be redevelopment across southern Minnesota and western Wisconsin along the cold front. The front will sweep through later Sunday afternoon with cooler and less humid conditions to follow Monday as high pressure drifts southeast across the Great Lakes. The high will settle over the southern Great Lakes Tuesday and will allow a southerly flow to become established. Very tight clustering in the GEFS guidance leads to high confidence in temperatures through Tuesday. Operational GFS remains the coldest member of the ensemble and was discarded. Highs area wide will be in the mid to upper 80s Tuesday. As the dome of hot air approaches Tuesday night, it may kick off some thunderstorms so long as the low level thermal ridge and capping hasn't yet arrived. Models have been going back and forth with areal extent of the activity, with the GEM quite bullish with an MCS type feature lingering through Wednesday. The EC has trended toward the drier GFS with the 00Z run. Only a few of the GEFS members show anything. Did keep schc pops in, but am not buying into a widespread event. That leads into the arrival of the heat Wednesday. Models are a bit more bullish in bringing the hot air in Wednesday and have sped up the timing a bit back to what it was a couple nights ago. 925 mb temps rise quickly to 26C to 29C Wednesday afternoon, which would agree with the majority of the GEFS members in the 90-100 range. The heat continues to build for Thursday which is expected to be the hottest day of the stretch. Highs in the mid 90s to low 100s and dew points in the upper 60s to mid 70s will bring heat indices up into the 100 to 110 degree range area wide. These highs are in contrast to raw surface temps on all the models which are 5 to 10 degrees cooler. This is due to exceedingly high dew points in the lower 80s. Think we will mix a bit deeper than that would indicate, so continued with the warmer and slightly drier scenario. Regardless, heat indices will meet Excessive Heat Warning criteria across most of the area Wednesday and Thursday and such headlines will likely be posted in a couple days. There are some hints at a cool front dropping south Thursday night. This should knock back some of the most intense heat for Friday if it materializes. MEX and EC MOS have been improving as the event approaches, not a surprise given its bias toward climatology at further ranges. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 559 AM CDT Sat Jul 16 2016 Today will be quiet during the day locally, with widespread VFR conditions under partly cloudy skies. Winds will gradually increase toward 10kts from the south. The main weather concern comes this evening through the overnight when a large thunderstorm complex looks to roll through the region. Timing forecast for thunder is lower than normal confidence. KMSP...Current thinking on tonight is storms arrive between 05-07Z, but stay tuned for updates. /OUTLOOK FOR KMSP/ Sun...VFR. Chance MVFR/TSRA early. Wind W at 10kts. Mon...VFR. Wind N at 5kts. Tue...VFR. Wind S at 10g15kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...BORGHOFF AVIATION...SPD
Hazardous weather outlook, Jul 16, 3:21 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 321 AM CDT SAT JUL 16 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 321 AM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS WESTERN MN THIS EVENING AND WILL PUSH EAST THROUGH THE REGION THROUGH THE OVERNIGHT HOURS. SEVERE STORMS AND HEAVY RAINFALL ARE POSSIBLE ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DANGEROUS HEAT WAVE IS EXPECTED TO BUILD DURING THE MIDDLE OF NEXT WEEK AS HIGHS RISE INTO THE MID 90S TO LOW 100S...WITH HEAT INDICES IN THE 100 TO 110 DEGREE RANGE. THE RISK FOR HEAT ILLNESS WILL INCREASE FOR THOSE OUTDOORS FOR PROLONGED PERIODS OF TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:05 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 40 min |
| Jul 16, 6:37 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 53 min |
Nearby
Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.